Oklahoma, 2010

Damaging Winds in Oklahoma, August 14, 2010

August 14, 2010 · NWS TSA · 2 events in 2 counties and zones

Isolated severe thunderstorms developed during the early morning, resulting in localized wind damage across a small area of Tulsa and Rogers Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Isolated severe thunderstorms developed during the early morning, resulting in localized wind damage across a small area of Tulsa and Rogers Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 14, 1:55 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 14, 1:55 AM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
255 AM CDT SAT AUG 14 2010

.DISCUSSION...
ANOTHER HOT AND HUMID DAY IS ON TAP... WITH HEAT INDEX VALUES OVER
110 ACROSS MUCH OF THE AREA. WILL CONTINUE THE ONGOING HEAT WARNING
AND ADVISORY AS WE AWAIT THE ARRIVAL OF RELIEF IN THE FORM OF A COLD
FRONT... WHICH IS CURRENTLY STALLED TO OUR NORTH.

AN UPPER TROUGH WILL CONTINUE TO MOVE ACROSS THE CENTRAL PLAINS OVER
THE NEXT 24 HOURS OR SO... WITH THE ASSOCIATED COLD FRONT INITIATING
SHOWERS AND THUNDERSTORMS TO OUR NORTH.  THUNDERSTORMS SPAWNED OVERNIGHT
IN KANSAS HAVE LEFT A FEW SOUTHWARD MOVING OUTFLOW BOUNDARIES ACROSS
NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. THESE HAVE INITIATED A
FEW SHOWERS AND ISOLATED THUNDERSTORMS OVERNIGHT SOUTH OF THE KANSAS
BORDER. WILL CONTINUE TO CARRY CHANCE POPS ACROSS THE NORTH FOR MORE
OF THIS ACTIVITY DURING THE DAY TODAY. HAVE ALSO CONTINUED POPS IN
THE EAST FOR AFTERNOON HEAT-RELATED THUNDERSTORM ACTIVITY.

OUR BEST CHANCE FOR WIDESPREAD PRECIPITATION WILL ARRIVE SUNDAY AND
SUNDAY NIGHT AS THE COLD FRONT FINALLY PUSHES SOUTHWARD ACROSS THE
AREA. ALTHOUGH SUNDAY WILL BE A BIT COOLER... HIGH HUMIDITY WILL
KEEP HEAT INDEX VALUES AT DANGEROUS LEVELS THROUGH THE DAY.
HOWEVER... THIS WILL MARK THE BEGINNING OF A SHIFT IN OUR WEATHER
PATTERN FOR THE COMING WEEK. AS HIGH PRESSURE CONTINUES TO SHIFT
WEST OF THE REGION... THE EXCESSIVE HEAT WILL FINALLY LOSE ITS GRIP
ON THE REGION. DAYTIME TEMPERATURES WILL REMAIN CLOSER TO SEASONAL
NORMALS... WHILE HUMID AIR KEEPS OVERNIGHT LOWS A BIT ABOVE NORMAL.
PRECIPITATION CHANCES WILL REMAIN IN THE FORECAST THROUGH AT LEAST
MID WEEK AS THE WEAKENING FRONT REMAINS IN THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL  104  80  98  74 /  20  20  30  50
FSM  104  79 102  77 /  20  10  20  40
MLC  104  79 103  76 /   0  10  10  40
BVO  104  74  96  71 /  20  30  40  50
FYV  100  74  97  71 /  20  20  30  50
BYV  100  74  95  70 /  20  30  30  40
MKO  105  78 101  74 /  10  20  30  50
MIO  102  76  94  70 /  20  30  30  50
F10  104  80 100  75 /   0  10  20  50
HHW  104  79 106  80 /   0  10  10  40

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 9 PM SUNDAY FOR OKZ054-OKZ055-
     OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ064-
     OKZ065-OKZ066-OKZ067-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-
     OKZ075-OKZ076.

     HEAT ADVISORY UNTIL 9 PM SUNDAY FOR OKZ049-OKZ053-OKZ063-OKZ068-
     OKZ069.

AR...HEAT ADVISORY UNTIL 9 PM SUNDAY FOR ARZ001-ARZ002-ARZ010-ARZ011.

     EXCESSIVE HEAT WARNING UNTIL 9 PM SUNDAY FOR ARZ019-ARZ020-
     ARZ029.

&&

SHORT TERM...30
LONG TERM....06
Hazardous weather outlook, Aug 13, 5:52 PM CST, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
652 PM CDT FRI AUG 13 2010

ARZ001-002-010-011-019-020-029-OKZ049-053>076-141000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
638 PM CDT FRI AUG 13 2010

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...WEST CENTRAL ARKANSAS EARLY EVENING. NORTHEAST OKLAHOMA AFTER MIDNIGHT.
	ONSET...ONGOING WEST CENTRAL ARKANSAS.

DANGEROUS HEAT.
	RISK...SIGNIFICANT.
	AREA...ALL OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FIRE WEATHER DANGER.
	RISK...ELEVATED...SPREADINDEX=46.
	AREA...EASTERN OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...
HEAT INDICES OF 100 TO 110 EARLY THIS EVENING WILL FALL SLOWLY
OVERNIGHT. MINIMUM TEMPERATURES IN THE LARGER METRO AREA WILL
ONLY BE AROUND 80.

ISOLATED THUNDERSTORMS IN WEST CENTRAL ARKANSAS EARLY THIS EVENING
WILL BE CAPABLE OF PRODUCING DOWNBURST WINDS...POSSIBLY GREATER
THAN 50 MILES PER HOUR. LATER TONIGHT...A COMPLEX OF THUNDERSTORMS
MAY DEVELOP OVER SOUTHEAST KANSAS AND DRIFT INTO NORTHEAST OKLAHOMA.
STRONG WINDS WILL BE POSSIBLE WITH THESE STORMS...IF...THEY DEVELOP.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
WEDNESDAY...DANGEROUS HEAT POTENTIAL.
THURSDAY...NO HAZARDS.

EXTENDED DISCUSSION...
A WEST TO EAST COOL FRONT IS EXPECTED TO BECOME STATIONARY ACROSS
THE AREA BY SUNDAY...AND MOVE VERY LITTLE OVER THE NEXT SEVERAL DAYS.
THE FRONT WILL PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT AND MARGINAL
RELIEF FROM THE HEAT...AT LEAST FOR LOCATIONS NORTH OF THE FRONT.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Aug 14, 2:53 AM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
353 AM CDT SAT AUG 14 2010

OKZ061-067-140945-
ROGERS OK-WAGONER OK-
353 AM CDT SAT AUG 14 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 445 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHWESTERN WAGONER AND SOUTHERN ROGERS

AT 353 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF
CATOOSA...MOVING EAST AT 10 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THIS STORM INCLUDE...CLAREMORE...CATOOSA...VERDIGRIS AND TIAWAH.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS BETWEEN 40 AND
50 MPH.

LAT...LON 3637 9553 3617 9545 3611 9572 3623 9579
TIME...MOT...LOC 0853Z 253DEG 10KT 3618 9569

LACY

The radar

The Tulsa radar (KINX), 13 km away, was scanning. The volume nearest the first event began at 09:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rogers

When
August 14, 3:00 AM CST
Where
Rogers County, 2.57 mi E of Catoosa to 3.83 mi SSE of Verdigris
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.177, -95.704

Strong thunderstorm wind blew down numerous large tree limbs along a two mile stretch near East 580 Road between 241st and 289th East Avenue.

Thunderstorm Wind, Tulsa

When
August 14, 3:55 AM CST
Where
Tulsa County, 0.71 mi NW of Broken Arrow Arpk to 0.75 mi N of Broken Arrow Arpk
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
NWS Employee
Coordinates
36.056, -95.880

Strong thunderstorm wind blew down trees and large tree limbs, damaged the roofs of several homes and blew down fences. The damage was confined in a swath from about 3/4 of a mile west of the intersection of Mingo Road and 75th Street South to Mingo Road and 71st Street South.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254461, 254467.